Alert archive / New Mexico / Red Flag Warnings in 2011

Red Flag Warning 5, NWS El Paso, TX

February 20, 20114 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Feb 20, 2011, 6:49 AM MST for 4 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Feb 20, 2011, 1:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2011, 6:49 AM MST (13:49 UTC)
In effect from
Feb 20, 2011, 1:00 PM MST
Expired
Feb 20, 2011, 7:00 PM MST
In force
6 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2476 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

787 
WWUS84 KEPZ 201349
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
649 AM MST SUN FEB 20 2011

...A RED FLAG WARNING IS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR SOUTH CENTRAL NEW MEXICO LOWLANDS AND
FAR WEST TEXAS FOR SUSTAINED WINDS OVER 20 MPH AND HUMIDITY LESS
THAN 15 PERCENT ALONG WITH HIGH FIRE DANGER RATINGS...

.AN UPPER TROUGH WILL BE MOVING THROUGH ARIZONA TODAY AND WILL
STRENGTHEN A LEE TROUGH EXTENDING ACROSS FAR EASTERN NEW MEXICO.
THIS WILL ALLOW FOR STRONG WEST TO SOUTHWEST WINDS ACROSS THE
PLAINS WHICH WILL DRY OUT THE LOW LEVELS WITH MINIMUM RELATIVE
HUMIDITIES FALLING BELOW 15 PERCENT CREATING CRITICAL FIRE
WEATHER CONDITIONS. AREAS MOST LIKELY TO SEE RED FLAG CONDITIONS
ARE FAR WEST TEXAS...DONA ANA AND SOUTHERN OTERO COUNTIES.

NMZ112-TXZ055-056-202200-
/O.UPG.KEPZ.FW.A.0004.110220T2000Z-110221T0200Z/
/O.NEW.KEPZ.FW.W.0005.110220T2000Z-110221T0200Z/
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
HUDSPETH-
649 AM MST SUN FEB 20 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM MST THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

* WINDS...SUSTAINED 20 FOOT WINDS OF 20 MPH OR HIGHER WITH GUSTS 
  EXCEEDING 35 MPH. 

* RELATIVE HUMIDITY...EXPECT HUMIDITIES OF 15 PERCENT OR LESS.

* TIMING...GUSTY WINDS WILL DEVELOP THIS MORNING AND CONTINUE
  THROUGH THE EARLY EVENING AS AN UPPER LOW APPROACHES FROM THE
  WEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
179 
WWUS84 KEPZ 202103
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
203 PM MST SUN FEB 20 2011

...A RED FLAG WARNING REMAINS IN EFFECT FROM THROUGH THIS EVENING FOR
SOUTH CENTRAL NEW MEXICO LOWLANDS AND FAR WEST TEXAS FOR SUSTAINED
WINDS OVER 20 MPH AND HUMIDITY LESS THAN 15 PERCENT ALONG WITH
HIGH FIRE DANGER RATINGS...

.AN UPPER TROUGH WILL BE MOVING THROUGH ARIZONA THIS AFTERNOON AND WILL
STRENGTHEN A LEE TROUGH EXTENDING ACROSS FAR EASTERN NEW MEXICO.
THIS WILL ALLOW FOR STRONG WEST TO SOUTHWEST WINDS ACROSS THE
PLAINS WHICH WILL DRY OUT THE LOW LEVELS WITH MINIMUM RELATIVE
HUMIDITIES FALLING BELOW 15 PERCENT CREATING CRITICAL FIRE
WEATHER CONDITIONS. AREAS MOST LIKELY TO SEE RED FLAG CONDITIONS
ARE FAR WEST TEXAS...DONA ANA AND SOUTHERN OTERO COUNTIES.

NMZ112-TXZ055-056-210200-
/O.CON.KEPZ.FW.W.0005.000000T0000Z-110221T0200Z/
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
HUDSPETH-
203 PM MST SUN FEB 20 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING.

* WINDS...SUSTAINED 20 FOOT WINDS OF 20 MPH OR HIGHER WITH GUSTS 
  EXCEEDING 35 MPH. 

* RELATIVE HUMIDITY...EXPECT HUMIDITIES OF 15 PERCENT OR LESS.

* TIMING...GUSTY WINDS WILL DEVELOP THIS MORNING AND CONTINUE 
  THROUGH THE EARLY EVENING AS AN UPPER LOW APPROACHES FROM THE 
  WEST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 20, 4:49 AM MST, 2 hours earlier.

Area forecast discussion, Feb 20, 4:49 AM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
449 AM MST SUN FEB 20 2011

.SYNOPSIS...
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL KEEP CLOUDS IN OUR
SKIES AND GIVE US ANOTHER WINDY DAY. MONDAY THROUGH WEDNESDAY WILL
HAVE NICE QUIET WEATHER. FOR THE END OF THE WEEK WE WILL SEE
ANOTHER STORM SYSTEM GIVE US MORE WINDS AND CLOUDS. FOR NEXT
WEEKEND WE WILL SEE YET ANOTHER STORM SYSTEM SWING THROUGH WITH
MORE WINDS AND CLOUDS.

&&

.DISCUSSION...
WELL THINGS GOT WINDY YESTERDAY...BUT GENERALLY STAYED JUST BELOW
ADVISORY LEVELS. THE SAME WILL HAPPEN TODAY AS THE MAIN TROUGH
THAT HAS LURKED TO OUR WEST SWINGS ACROSS THE AREA TODAY. SO WE
WILL SEE ANOTHER WINDY DAY...BUT IT SHOULDN'T BE TO BAD. THE ONE
EXCEPTION WILL BE THE SACRAMENTO MOUNTAINS WHICH ARE CURRENTLY
RUNNING IN THE ADVISORY RANGE. SO I WILL CONTINUE THE WIND
ADVISORY FOR THE SACS. THE UPPER TROUGH SHOULD MOVE THROUGH BY
LATE TONIGHT. IT WILL HELP DRAG A PACIFIC COLD FRONT ACROSS THE
REGION...SO ON MONDAY WE WILL SEE OUR HIGH TEMPERATURES RUNNING A
COUPLE OF DEGREES BELOW NORMAL. ON TUESDAY OUR UPPER FLOW WILL
QUICKLY TURN BACK TO THE SOUTHWEST WHICH WILL KEEP US DRY AND HELP
WARM OUR TEMPERATURES BACK ABOVE NORMAL. THE REASON OUR FLOW WILL
TURN BACK TO THE SOUTHWEST IS THAT ANOTHER UPPER LEVEL TROUGH WILL
BE TAKING AIM ON THE SOUTHWEST U.S. THE SYSTEM WILL PASS BY ON
THURSDAY. RIGHT NOW THE MAIN ENERGY AND MOISTURE FROM THE SYSTEM
WILL REMAIN NORTH OF THE AREA SO WE CAN EXPECT JUST CLOUDS AND
WINDS AS THE SYSTEM PASSES BY...BUT THE WINDS DON'T LOOK LIKE THE
WILL REACH ADVISORY LEVELS. FOR THE FIRST PART OF NEXT WEEKEND WE
WILL SEE A ZONAL FLOW AS WE AWAIT THE ARRIVAL OF THE NEXT TROUGH.
RIGHT NOW THE GFS AND DGEX DO HAVE A STRONG TROUGH MOVING THROUGH
THE REGION ON NEXT SUNDAY...WHILE THE ECMWF KEEPS OUR FLOW MORE
ZONAL. FOR NOW I'VE SHAVED A FEW DEGREES OFF THE HIGHS ON SUNDAY
AND INCREASED THE CLOUDS A BIT.

LOOKING AT TEMPERATURES...FOR TODAY DESPITE THE CLOUDS WE WILL SEE
OUR HIGHS RUNNING TWO TO FOUR DEGREES ABOVE NORMAL. FOR MONDAY
BEHIND TH PACIFIC FRONT WE WILL SEE OUR HIGHS RUNNING ONE TO THREE
DEGREES BELOW NORMAL. FOR TUESDAY THROUGH THURSDAY WE WILL SEE OUR
HIGHS RUNNING FOUR TO SIX DEGREES ABOVE NORMAL. FOR THE END OF THE
WEEK INTO THE WEEKEND WE WILL SEE TEMPERATURES VERY NEAR SEASONAL
NORMALS.

&&

.AVIATION...20/12Z-21/12
VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. SURFACE WINDS WILL
AGAIN INCREASE AND COME FROM THE WEST AT 20 TO 30 KNOTS. MODERATE
OR GREATER TURBULENCE WILL POSSIBLE NEAR AND DOWNSTREAM OF AREA
MOUNTAINS. HIGH CEILINGS WILL CONTINUE GENERALLY 25K BUT COULD
OCCASIONALLY DROP DOWN TO 12K.

&&

.FIRE WEATHER...
ANOTHER DRY AND WINDY DAY TODAY. THE ONLY EXCEPTION WILL BE THE
GILA WILDERNESS THAT COULD SEE A BRIEF PASSING SHOWER. THE REST OF
US WILL SEE STRONG WINDS THROUGH THE EARLY EVENING HOURS. THE
WINDS WILL EASILY EXCEED CRITICAL LEVELS. MIN RH'S IN MOST
LOCATIONS WILL STAY JUST ABOVE 15 PERCENT...BUT A FEW SPOTS IN THE
LOWLANDS OF EL PASO...HUDSPETH...DONA ANA AND OTERO COUNTIES MAY
DROP TO OR A LITTLE BELOW 15 PERCENT WHICH WOULD NECESSITATE A RED
FLAG WARNING FOR THOSE LOCATIONS. FOR THE FIRST PART OF THE WEEK
WE WILL CONTINUE TO SEE VERY DRY CONDITIONS...BUT WINDS SHOULD NOT
BE AN ISSUE. FOR THE END OF THE WEEK INTO THE WEEKEND WE WILL
BECOME MORE ACTIVE AGAIN WHICH WILL HELP KICK OUR WINDS UP. WE
WILL CONTINUE TO BE DRY THROUGH NEXT WEEKEND SO MORE FIRE WEATHER
HIGHLIGHTS WILL BE POSSIBLE THEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  44  65  38  69 /   0   0   0   0   0
SIERRA BLANCA TX        76  45  63  36  67 /   0   0   0   0   0
LAS CRUCES              69  41  62  34  69 /  10  10   0   0   0
ALAMOGORDO              66  38  62  32  65 /   0  10   0   0   0
CLOUDCROFT              44  22  44  26  44 /  10  10   0   0   0
TRUTH OR CONSEQUENCES   65  38  60  31  66 /  10  10   0   0   0
SILVER CITY             53  30  54  31  58 /  20  10   0   0   0
DEMING                  67  39  62  33  67 /  10  10   0   0   0
LORDSBURG               63  36  61  34  67 /  20  10   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 1 PM MST THIS AFTERNOON THROUGH THIS
     EVENING FOR NMZ112.

     WIND ADVISORY UNTIL 6 PM MST THIS EVENING FOR NMZ025.

TX...FIRE WEATHER WATCH FROM 1 PM MST THIS AFTERNOON THROUGH THIS
     EVENING FOR TXZ055-056.

&&

BRICE
Hazardous weather outlook, Feb 20, 6:33 AM MST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
633 AM MST SUN FEB 20 2011

NMZ022>025-030>032-TXZ055-056-211345-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
633 AM MST SUN FEB 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL AGAIN RETURN TO THE BORDERLAND TODAY. MOST
LOCATION WILL SEE 20 TO 30 MPH WINDS THIS AFTERNOON...BUT THE
SACRAMENTO MOUNTAINS WILL SEE A LITTLE STRONGER WINDS WITH 25 TO
35 MPH WINDS WITH GUSTS POSSIBLE TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE WIND WILL BE POSSIBLE ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in New Mexico, 2011Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.